Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 129, NWS Greenville-Spartanburg, SC

July 4, 1997Polk County, North Carolina; Greenville County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 4, 1997, 8:53 PM EDT for Polk County, North Carolina; Greenville County, South Carolina. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1997, 8:53 PM EDT (00:53 UTC)
Expired
Jul 4, 1997, 9:45 PM EDT
In force
52 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Polk County, NC, Greenville County, SC

The radar

The Greer radar (KGSP), 23 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:00 PM EDTThunderstorm Wind 50Marietta, SC
Jul 4, 9:07 PM EDTThunderstorm Wind 50Columbus, NCTwo people were injured by tent poles that were sent hurtling through the air by severe thunderstorm winds. Power loss to 35,000 customers also occurred.
Jul 4, 9:07 PM EDTHail 1.75Columbus, NC
Jul 4, 9:07 PM EDTHail 1.75Saluda, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
2588 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 050054 RRA
SVRGSP
NCC149-SCC045-050145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
853 PM EDT FRI JUL 4 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...POLK COUNTY
 
 
IN  SOUTH CAROLINA
 
   ...NORTHERN GREENVILLE COUNTY
 
AT 851 PM WEATHER SERVICE RADAR SHOWED A LARGE SEVERE THUNDERSTORM
STRETCHING FROM HENDERSONVILLE SOUTHWARD TO THE NORTH CAROLINA...
SOUTH CARLINA BORDER.  THE STORM WAS MOVING EAST SOUTHEAST AT 25 MPH
AND WILL AFFECT ALL OF POLK COUNTY NORTH CAROLINA AND NORTHERN
GREENVILLE COUNTY IN SOUTH CAROLINA.
 
NUMEROUS REPORTS OF DAMAGING WINDS AND LARGE HAIL HAVE BEE RECEIVED
THROUGH OUT TRANSYLVANIA COUNTY AND ALSO IN HENDERSON COUNTY.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:54 PM EDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 1:54 PM EDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
154 PM EDT FRI JUL 4 1997

CAE/RAH/FFC: FAIR OR MOSTLY CLEAR TONIGHT...MOSTLY SUNNY SATURDAY
              WITH 20% POPS LATE AFTERNOON-EVENING.
RAH/FFC: PROBABLY WILL NOT NEED POPS THIS EVENING...
          MOSTLY SUNNY SUNDAY.

LONGWAVE PATTERN WILL AMPLIFY SOME THIS PERIOD AS SUBTROPICAL
RIDGE GETS DISPLACED ALLOWING HEIGHTS TO LOWER A BIT ACROSS THE
EASTERN U.S.  12Z UA ANALYSES SHOWED S/WV ACROSS THE SOUTHERN
PLAINS & PROGS SEEM TO SHEAR THIS FEATURE AS IT HEADS EAST THROUGH
TONIGHT.  HENCE...NOT MUCH FORCING ON THE SYNOPTIC SCALE TO FOCUS
ON THRU SUNDAY FOR THE FA AS VVS GET STRUNG OUT JUST TO OUR NW.

WEAK SURFACE RIDGING WILL KEEP THE OPPRESSIVE HEAT & RH LEVELS
OF LATE TO OUR SOUTH THIS WEEKEND...RETURNING US BACK TO NEAR
SEASONABLE NORMS.  BOTH ETA/NGM GRIDDED T/H X-SXNS SHOW A NARROW
BAND OF MOISTURE RETURN AT 850 MB TOMORROW & COMBINED WITH SOME
COOLING ALOFT...STILL MAY BE ABLE TO GET 20% CVRG LATE AFTERNOON/
EVENING.  QUESTIONABLE HOW MUCH RIDGING IN THE LOW-LVLS WILL BE
ABLE TO SUPPRESS DIRUNAL CONVECTION SUNDAY...BUT SHOULD BE EVEN
LESS RH TO WORK WITH...SO FEEL THAT THE SMART PLAY WOULD BE TO
KEEP GOING DRY FCSTS FOR SUNDAY.

GSP  67/89/64/87  0220
AVL  61/82/59/81  2220
CLT  71/90/69/87  0220

CSH

In the hours before

Local storm report, Jul 4, 8:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
841 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

833 PM     MOUNTAIN REST             SC   WIND DAMAGE
07/04/97   OCONEE                         TWO TREES DOWN

JZ
Local storm report, Jul 4, 8:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
841 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

833 PM     MOUNTAIN REST             SC   WIND DAMAGE
07/04/97   OCONEE                         TWO TREES DOWN

JZ
Local storm report, Jul 4, 8:43 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
844 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

821 PM                               NC   WIND DAMAGE
07/04/97   TRANSYLVANIA                   WIDESPREAD TREES DOWN AND
                                          DEBRIS TOSSED ABOUT
                                          COUNTYWIDE

825 PM                               NC   1.25 INCH HAIL
07/04/97   TRANSYLVANIA                   ONE TO ONE AND A QUARTER
                                          INCH HAIL COUNTYWIDE

JZ
Local storm report, Jul 4, 8:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
844 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

821 PM                               NC   WIND DAMAGE
07/04/97   TRANSYLVANIA                   WIDESPREAD TREES DOWN AND
                                          DEBRIS TOSSED ABOUT
                                          COUNTYWIDE

825 PM                               NC   1.25 INCH HAIL
07/04/97   TRANSYLVANIA                   ONE TO ONE AND A QUARTER
                                          INCH HAIL COUNTYWIDE

JZ
Local storm report, Jul 4, 8:51 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
852 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

815 PM                               NC   WIND DAMAGE
07/04/97   AVERY                          TREES DOWN IN SOUTHERN END
                                          OF COUNTY

845 PM     ETOWAH                    NC   WIND DAMAGE
07/04/97   HENDERSON                      TREES DOWN

840 PM     WALHALLA                  SC   WIND DAMAGE
07/04/97   OCONEE                         TREES DOWN

840 PM     WESTMINSTER               SC   WIND DAMAGE
07/04/97   OCONEE                         TREES DOWN
>
JZ
Local storm report, Jul 4, 8:52 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
852 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

815 PM                               NC   WIND DAMAGE
07/04/97   AVERY                          TREES DOWN IN SOUTHERN END
                                          OF COUNTY

845 PM     ETOWAH                    NC   WIND DAMAGE
07/04/97   HENDERSON                      TREES DOWN

840 PM     WALHALLA                  SC   WIND DAMAGE
07/04/97   OCONEE                         TREES DOWN

840 PM     WESTMINSTER               SC   WIND DAMAGE
07/04/97   OCONEE                         TREES DOWN
>
JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:16 PM EDTSevere Thunderstorm WarningGSPTransylvania44 min
Jul 4, 8:20 PM EDTSevere Thunderstorm WarningGSPBurke, Rutherford40 min
Jul 4, 8:35 PM EDTSevere Thunderstorm WarningGSPHenderson40 min
Jul 4, 9:29 PM EDTSevere Thunderstorm WarningGSPRutherford46 min
Jul 4, 9:31 PM EDTSevere Thunderstorm WarningGSPDavie, Iredell, Rowan44 min
Jul 4, 9:45 PM EDTSevere Thunderstorm WarningGSPCleveland45 min
Jul 4, 9:58 PM EDTSevere Thunderstorm WarningGSPGaston, Lincoln62 min
Jul 4, 8:36 PM EDTSevere Thunderstorm WarningGSPOconee, Pickens54 min
Jul 4, 9:18 PM EDTSevere Thunderstorm WarningGSPSpartanburg42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.